Quitting Tramadol, a guide. — Totseans

Quitting Tramadol, a guide.

RemadERemadE Global Moderator
edited June 2012 in Life
A background of my case.

I have been a user and abuser of Tramadol for the best part of 5 years, taking only up to the maximum dose of 400mg a day. This may not seem much and with this drug, you don't need much to get physically addicted. I was talking to a few people that were prescribed it and one was trying to withdraw (2 Army Veterans, signed off because of a back injury - hence the Tramadol), a Nurse who was in a car crash and damaged her hips (she was taking up to 18 a day) and an ex Family friend who hated the stuff, so was trying to get off it after only taking 200mg a day. I found it great for concentration, lasting longer in the sack and feeling more energetic.

I realised after 18 hours of not taking it that I would get withdrawals and so I clicked, after a while, that one day, 24 hours had passed and I hadn't had any. It was then that I decided to withdraw, or at least do my damn hardest to. It was a challenge, and 3 days after, it certainly was, but I made it. And so can you.

What is Tramadol?

Also known as brand names such as Zydol, ultram, Tramal and Ultracet - Tramadol is an Opioid, an synthetic Opiate. Not the same as Codeine or Morphine, for example. It acts as an SNRI and SSRI (serotonin altering properties) - improving your mood and having an almost anti-depressant feel to it. Everyone is different, however, so some may feel more "buzzed" off it than pain-free-, and vice versa.
I have never seen it be prescribed as an anti-depressant, but it can certainly clash with them if taken with Citalopram, Prozac etc.

Doses are often between 100 - 150mg but recreational use can exceed the 400mg per day advice and I have seen up to 400mg taken in a 24 hour period, which brings me onto my next part of this drug - if you exceed the recommended dose, your chances of having a seizure increase a lot. There are some people out there who don't take it because of that exact reason, and especially if mixed with drugs such as MDMA or other SSRI-property drugs, you can get serotonin syndrome very easily, possibly resulting in death.
In short, this is not a drug to be messed with. But it can easily mess with the user.

Day 1
I had realised that I had not taken any Tramadol in 24 hours, so I was officially free of it in my system by midday, or at least any active part of the drug. I decided now was the time to free myself of this evil chemical, so I called my Mum to let her know that I have taken the plunge and may be ratty and irritable following it for a short time. I got her support and I made a pledge to stay occupied and use any drugs to help me withdraw sparingly for the time I knew I would feel rough.

Towards the evening I began to feel woozy and as though I had a really bad head cold. Runny nose, headaches from hell (I cannot state that enough) and a runny stomach were all apparent. I used codeine and paracetamol to keep it at bay, and had a spliff before going to bed as I was unable to sleep due to feeling really awake.

Drugs taken on day 1:-
  • 90mg Codeine/1,500mg paracetamol from around 4pm onwards
  • 1 cannabis spliff

Day 2

I awoke with a splitting headache and was constantly blowing my nose. Staying in my pyjamas for most of the day made me feel worse but I was determined to at least look presentable. I told my housemate what I was going through and why, so hopefully I could be distracted during today at some point. I felt like a zombie, and had some more codeine and paracetamol pills, before getting dressed.

Heading into town my stress levels were sky high and I was sweating more than I had ever before on any other painkiller. I felt really weak, but had no urge to take any Tramadol. it was purely physical. I kept 50mg on me (the lowest dose, 1 single capsule) in case of emergency, but never used it. I got the bus back to my University halls as I was too weak to carry my small load of shopping back. I made sure to keep my nutritional intake on a good level. After a nap I had a quiet evening of watching films with a duvet round me and my chair. This was by far the worst day.

Drugs taken on day 2:-
  • 60mg codeine/1,000mg paracetamol

Day 3

I began to feel more Human now. The flu-like feeling was still there. Lethargic, runny nose and aching joints, but certainly not as bad as the previous day. I spent some time with my Housemate as it was Saturday and just kept active to avoid becoming bored and taking any.

The day continued as normal. I got some work done in the evening and felt really energetic (I used to take Tramadol mostly as a study aid, helping me stay up and focused enough to spend 6 hours reading books in the library for an assignment). However, the withdrawals even had that effect. They just didn't have that edge though, so there was a noticeable difference in my being.

I didn't take any painkillers to keep any headaches at bay. They weren't as bad today, and like I said, I felt more Human. I also slept really well.

Day 4

Pretty much back to normal now. Just got to stay this way.
***

So as you can see, it is possible to get off this shitty drug, and even after 5 years of taking it, the withdrawal period was relatively short. I actually began taking it as I researched it on Erowid and saw it had recreational aspects to it. Unfortunately I didn't read the "trainwreck" reports, and soon realised what I had got myself into after managing to get a one-off Consultant at the Hospital to prescribe it to me for my chronic medical condition.

Overall it is a relatively easy drug to withdraw from, but it's not like I would recommend it as a first-time one. In fact, I would be stupid to recommend any drug habit at all. If you do find yourself withdrawing from Tramadol, as it is an Opioid, and so has serotonin-altering properties which cause the headaches, here is what got me through -
  • Stay active. If you have a mental addiction (ie. cravings) for the drug then taper off, or if you feel you are able to go cold turkey as I did, then go that route as it is faster. But faster doesn't always mean better. For you or the withdrawal period.
  • Think of the future. You may feel anxious imagining a life without the drug, but it is possible, and nowhere as bad as you are thinking.
  • Realise you are in the moment. Enjoy your immediate surroundings, whatever they are. If you cant, then go outside or move to somewhere that you can feel better.
  • Avoid thinking of the past. You may get bad thoughts, such as regret and self-loathing because of your addiction. It's best not to dwell on it.
  • Paracetamol (Acetaminophen in the USA) and small doses of Codeine can help with the killer headaches. Just don't take more than 4 grams (4,000mg) of it in a 24 hour period.
  • Drink plenty of water. Alcohol can help numb the pain, but can also cause other problems, so stick to water. Also energy drinks if you feel lethargic, but go for glucose based ones, as caffeine can cause worse withdrawals by having a quick comedown period.
  • Stay occupied. Have a day plan and stick to it. You may feel like a Zombie and even look like one, but with the right friends and support for those few days (up to a week) you can get through it. Just ask to tag along to what they are doing (be it shopping, going for a walk, seeing other friends etc). If anyone new or unfamiliar asks just say you are coming off medication and not feeling well.
  • Ask for help online if need be. Forums like this are for that exact purpose, as people know what the withdrawals are like and can aid in achieving your objective.
  • Stay clean. There is no point in relapsing, only to go through the torture again. Feel free to talk to your Doctor about coming off it and if they can stop your Tramadol script, then even better as you won't have any to fall back on. It may sound harsh, but it's the proper way to stay off it.

Useful resources

Erowid Tramadol Vault (with links to dosage, experiences and academic journals with research on the drug)

[URL=http://anonym.to?http://en.wikipedia.org/wiki/Tramadol]Wikipedia page on Tramadol[/URL]

Google is also a good friend to find further withdrawal diaries etc.

All the best, and any problems, feel free to PM me, or post here
Sign In or Register to comment.